Alert archive / Iowa / Flash Flood Watches in 2011
Flash Flood Watch 3, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Jul 27, 2011, 2:02 PM CDT for Grant County, Wisconsin; Clayton County, Fayette County, Iowa. It took effect at Jul 27, 2011, 4:00 PM CDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2011, 2:02 PM CDT (19:02 UTC)
- In effect from
- Jul 27, 2011, 4:00 PM CDT
- Expired
- Jul 28, 2011, 9:29 PM CDT
- In force
- 29 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Clayton County, IA, Fayette County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2106 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
302 WGUS63 KARX 271902 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 202 PM CDT WED JUL 27 2011 ...FLASH FLOODING POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING OVER PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN... .A WARM FRONT SITUATED NEAR HIGHWAY 20 IN IOWA WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THESE STORMS COULD IMPACT FAYETTE AND CLAYTON COUNTIES IN IOWA...AS WELL AS GRANT COUNTY IN WISCONSIN. WITH A TROPICAL AIRMASS IN PLACE...THE STORMS COULD PRODUCE VERY HEAVY RAINFALL...RESULTING IN FLASH FLOODING. LOOK FOR MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY TO SHIFT SOUTH BY THE EARLY MORNING HOURS ON THURSDAY. IAZ029-030-WIZ061-280315- /O.NEW.KARX.FF.A.0003.110727T2100Z-110728T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 202 PM CDT WED JUL 27 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * UNTIL 1 AM CDT THURSDAY * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6 PM THIS AFTERNOON...THEN CONTINUE THROUGH MUCH OF THE EVENING. THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE RAINFALL RATES BETWEEN ONE AND THREE INCHES PER HOUR...WHICH WOULD RESULT IN FLASH FLOODING. LOOK FOR MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY TO SHIFT SOUTH BY 1 AM THURSDAY. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AJ
7 follow-up statements
504 WGUS63 KARX 280127 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 827 PM CDT WED JUL 27 2011 ...FLASH FLOODING POSSIBLE THIS EVENING... .HEAVY RAIN FELL ACROSS PORTIONS OF SOUTHERN GRANT COUNTY THIS EVENING WITH DOPPLER RADAR ESTIMATED THAT BETWEEN 2 TO 4 INCHES OF RAIN DROPPED WITHIN A FEW HOURS. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR THIS PORTION OF THE COUNTY THROUGH LATE THIS EVENING. ACROSS FAYETTE AND CLAYTON COUNTIES...THE THREAT STILL EXISTS FOR STORMS TO DEVELOP ACROSS THE SOUTHERN PORTIONS OF THESE COUNTIES TONIGHT AND LEAD TO SOME FLASH FLOODING. THE THREAT SHOULD DIMINISH AFTER MIDNIGHT AS THE STORMS SHIFT SOUTH AND EAST OF THE REGION. IAZ029-030-WIZ061-280600- /O.CON.KARX.FF.A.0003.000000T0000Z-110728T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 827 PM CDT WED JUL 27 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * UNTIL 1 AM CDT THURSDAY * SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF NORTHEAST IOWA AND FAR SOUTHERN WISCONSIN. AS MUCH AS 2 TO 4 INCHES OF RAIN COULD FALL OVER A FEW HOURS WHICH WOULD RESULT IN FLASH FLOODING. LOOK FOR MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY TO SHIFT SOUTH BY 1 AM THURSDAY. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HALBACH
848 WGUS63 KARX 280539 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1239 AM CDT THU JUL 28 2011 ...FLASH FLOODING OVERNIGHT... .HEAVY RAIN FELL ACROSS PORTIONS OF SOUTHERN GRANT COUNTY THIS PAST EVENING WITH RADAR ESTIMATES OF 3 TO 7 INCHES...WITH THE HIGHER AMOUNTS ALONG THE ILLINOIS BORDER. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS PORTION OF THE COUNTY. ACROSS FAYETTE AND CLAYTON COUNTIES...THE THREAT STILL EXISTS FOR STORMS TO DEVELOP ACROSS THE SOUTHERN PORTIONS OF THESE COUNTIES TONIGHT AND LEAD TO SOME FLASH FLOODING. IAZ029-030-WIZ061-281200- /O.EXT.KARX.FF.A.0003.000000T0000Z-110728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 1239 AM CDT THU JUL 28 2011 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 7 AM CDT THIS MORNING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * UNTIL 7 AM CDT THIS MORNING * SHOWERS AND THUNDERSTORMS CONTINUED TO TRACK OVER PORTIONS OF THE AREA WITH VERY HEAVY RAINFALL. AS MUCH AS 3 TO 7 INCHES OF RAIN HAS ALREADY FALLEN ACROSS SOUTHERN GRANT COUNTY...WITH MORE RAIN EXPECTED THROUGH THE OVERNIGHT HOURS. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RABERDING
363 WGUS63 KARX 280858 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 358 AM CDT THU JUL 28 2011 ...FLASH FLOODING THIS MORNING...MORE RAIN POSSIBLE THROUGH THIS EVENING... .HEAVY RAIN FELL ACROSS CLAYTON AND GRANT COUNTIES OVERNIGHT WITH RADAR ESTIMATES OF 3 TO 7 INCHES...WITH THE HIGHER AMOUNTS ALONG THE ILLINOIS BORDER. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAYTON AND GRANT COUNTIES THROUGH 730 AM. ACROSS FAYETTE COUNTY...THE THREAT STILL EXISTS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WHICH MAY LEAD TO FLASH FLOODING. IAZ029-030-WIZ061-281700- /O.EXT.KARX.FF.A.0003.000000T0000Z-110729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 358 AM CDT THU JUL 28 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * THROUGH THIS EVENING * THUNDERSTORMS PRODUCED HEAVY RAIN ACROSS THE AREA OVERNIGHT. AS MUCH AS 3 TO 7 INCHES OF RAIN HAS ALREADY FALLEN...WITH MORE RAIN POSSIBLE THROUGH THIS EVENING. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WETENKAMP
283 WGUS63 KARX 281240 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 740 AM CDT THU JUL 28 2011 ...FLASH FLOODING THIS MORNING...MORE RAIN POSSIBLE THROUGH THIS EVENING... .HEAVY RAIN FELL ACROSS THE AREA OVERNIGHT WITH RADAR ESTIMATES OF 5 TO 9 INCHES...WITH THE HIGHER AMOUNTS ALONG THE ILLINOIS BORDER. FLOOD WARNINGS REMAIN IN EFFECT FOR CLAYTON...GRANT AND FAYETTE COUNTIES THROUGH 330 PM. IAZ029-030-WIZ061-282045- /O.CON.KARX.FF.A.0003.000000T0000Z-110729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 740 AM CDT THU JUL 28 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * THROUGH THIS EVENING * THUNDERSTORMS PRODUCED HEAVY RAIN ACROSS THE AREA OVERNIGHT. AS MUCH AS 5 TO 9 INCHES OF RAIN HAS ALREADY FALLEN...WITH MORE RAIN POSSIBLE THROUGH THIS EVENING. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
631 WGUS63 KARX 281608 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1108 AM CDT THU JUL 28 2011 ...HEAVY RAIN STILL POSSIBLE INTO THIS EVENING... .A STATIONARY FRONT WILL REMAIN ACROSS THE AREA INTO THIS EVENING. AS AN UPPER AIR DISTURBANCE MOVES OVER THE REGION...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ALONG THE FRONT THROUGH THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE MORE HEAVY RAIN OVER AREAS THAT RECEIVED THE RAIN WEDNESDAY NIGHT. IAZ029-030-WIZ061-290015- /O.CON.KARX.FF.A.0003.000000T0000Z-110729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 1108 AM CDT THU JUL 28 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * THROUGH THIS EVENING * THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE ACROSS THE WATCH AREA THROUGH THIS EVENING. THIS RAIN COULD FALL ON AREAS THAT RECEIVED AS MUCH AS 5 TO 9 INCHES OF RAIN WEDNESDAY NIGHT. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 04
087 WGUS63 KARX 282042 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 342 PM CDT THU JUL 28 2011 ...MORE STORMS WITH HEAVY RAIN STILL POSSIBLE... .ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. THESE STORMS ARE EXPECTED TO TRACK ALONG A NEARLY STATIONARY FRONT THAT REMAINS OVER NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. THESE STORMS COULD DROP MORE HEAVY RAIN ON THE AREAS THAT RECEIVED THE RAIN WEDNESDAY NIGHT. IAZ029-030-WIZ061-290445- /O.CON.KARX.FF.A.0003.000000T0000Z-110729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 342 PM CDT THU JUL 28 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. * UNTIL MIDNIGHT CDT TONIGHT * ADDITIONAL THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE STILL POSSIBLE ACROSS THE WATCH AREA THROUGH THIS EVENING. THIS RAIN COULD FALL ON AREAS THAT RECEIVED AS MUCH AS 5 TO 9 INCHES OF RAIN WEDNESDAY NIGHT. * DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND BASEMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 04
152 WGUS63 KARX 290229 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 929 PM CDT THU JUL 28 2011 ...FLASH FLOODING THREAT HAS ENDED... .THE BEST CHANCES FOR ANY ADDITIONAL HEAVY RAINFALL HAS COME TO AN END ACROSS THE REGION THAT HAS BEEN HIT HARD BY HIGH AMOUNTS OF RAIN THE PAST FEW DAYS. WHILE A FEW SHOWERS AND STORMS CAN NOT BE RULED OUT OVERNIGHT...THESE SHOULD NOT POSE A FLASH FLOOD THREAT. IAZ029-030-WIZ061-290330- /O.CAN.KARX.FF.A.0003.000000T0000Z-110729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE-CLAYTON-GRANT- INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE 929 PM CDT THU JUL 28 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED. HEAVY RAIN FELL ACROSS THIS REGION YESTERDAY AFTERNOON AND OVERNIGHT WITH 3 TO 6 INCHES FALLING...ALONG WITH SOME AREAS ALONG THE WISCONSIN/ILLINOIS BORDER GETTING UPWARDS OF 10 INCHES. ADDITIONAL HEAVY RAINFALL IS NO LONGER EXPECTED ACROSS THIS REGION TONIGHT...THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ HALBACH
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 11:00 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 27, 11:00 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1100 AM CDT WED JUL 27 2011 .UPDATE... ACTIVE MORNING ACROSS ABOUT THE NORTHERN HALF OF THE FORECAST AREA WITH SHOWERS AND THUNDERSTORMS MOVING ACROSS. SOME OF THESE HAVE BEEN DECENT RAIN PRODUCERS WITH RADAR DERIVED AND OBSERVED RAINFALL RATES OF ONE TO TWO INCHES PER HOURS. LUCKILY THE DECENT RAIN PRODUCERS HAVE BEEN ISOLATED AND NOT TRAINING OVER ANY ONE SPOT. THE RAIN HAS BEEN FORCED BY A SOUTHWEST 25-30 KT JET AT 850MB AHEAD OF AN MCV CURRENTLY MOVING INTO THE CHARLES CITY IOWA AREA. WITH THE JET TURNING WESTERLY IN THE LAST TWO HOURS AND THE MCV TRACKING EAST...THE SHOWERS AND EMBEDDED THUNDERSTORMS ARE NOW CONFINED TO MAINLY ALONG...NORTH AND EAST OF INTERSTATE 94. ALSO NOTED ON RADAR IS A BAND OF SHOWERS OVER SOUTHEAST SOUTH DAKOTA INTO NORTH CENTRAL IOWA. THESE APPEAR TO BE ON A MID-LEVEL FRONTOGENESIS ZONE...NOTED BY 700MB WINDS FROM THE SOUTHWEST AT 5 KT AT NELIGH NEBRASKA AND WEST-NORTHWEST AT 10 KT AT WOOD LAKE MINNESOTA. CLOUDY SKIES DOMINATE MUCH OF THE FORECAST AREA AS WELL UP IN NORTHERN MINNESOTA...BUT A CLEARING WEDGE CAN BE SEEN OVER SOUTHWEST MINNESOTA IN THE WAKE OF THE MCV. THE CLOUDS AND PRECIPITATION HAVE LIMITED HEATING PRETTY WELL...WITH READINGS IN SOUTHWEST AND CENTRAL WISCONSIN STILL IN THE 60S. WARMEST AREA RIGHT NOW IS IN MOWER COUNTY OF MINNESOTA EXTENDING DOWN INTO NORTHEAST IOWA WHERE BRIEF SUNSHINE HAS ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 70S. THE AFTERNOON AND EVENING FORECAST IS COMPLICATED...ESPECIALLY GIVEN THE FACT THAT MUCH OF THE 27.00Z/27.06Z MODEL SUITE HAD A POOR HANDLE OF THIS MORNING CONVECTION. LUCKILY THE 27.12Z RUC/NAM AS WELL AS THE 27.10Z/11Z/12Z HRRR RUNS HAVE DONE BETTER AND SEEM REASONABLE. MCV TRACKING INTO NORTHEAST IOWA SHOULD MOVE EAST OF THE FORECAST AREA BETWEEN 18-19Z PER LINEAR EXTRAPOLATION. SUBSIDENCE IN THE WAKE OF THE MCV...COMBINED WITH TRAPPED LOW CLOUDS OVER CENTRAL WISCONSIN LIKELY NOT DISSIPATING UNTIL 19-20Z AND LACK OF A SURFACE FOCUSING MECHANISM...SHOULD PREVENT MUCH ADDITIONAL CONVECTION NORTH OF I-90. THIS IS GOOD NEWS SINCE THAT AREA GOT 1 TO 4 INCHES OF RAIN THIS MORNING. SOUTH OF I-90...THE TAIL END OF THE MCV AND OUTFLOW FROM THIS MORNING PRECIPITATION...COMBINED WITH INCREASING INSTABILITY WILL LIKELY RESULT IN CONVECTION. IN ADDITION...THERE ARE SIGNS IN THE RUC OF INCREASING LOW LEVEL MOISTURE TRANSPORT THIS AFTERNOON POINTING INTO CENTRAL AND POSSIBLY NORTHEAST IOWA. SO FEEL PRETTY GOOD OF LATE AFTERNOON CONVECTION. THE BIG QUESTION IS WILL MUCH OF THE CONVECTION END UP SOUTH OF THE FORECAST AREA...AS SOME OF THE LATEST HRRR RUNS AND EVEN TO SOME DEGREE THE 27.12Z RUC SUGGESTS. NOT SURE AT THIS TIME...BUT WAS CONFIDENT ENOUGH TO LOWER PRECIPITATION CHANCES ALONG AND NORTH OF I-90...MAINLY INTO THE 40-50 PERCENT RANGE. EVEN THAT MIGHT BE TOO HIGH. WILL BE MONITORING ENVIRONMENTAL TRENDS THROUGH THE AFTERNOON TO SEE IF PRECIPITATION CHANCES NEED MORE REDUCTION TO THE SOUTH. SHOULD CONVECTION FIRE LATE THIS AFTERNOON...0-6KM BULK SHEAR OF 40 KT EASILY SUPPORTS ORGANIZED CONVECTION AND LIKELY SUPERCELLS INITIALLY. ALMOST ALL OF THE SHEAR IS IN THE 0-3KM LAYER...SO WOULD ENVISION A QUICK TRANSITION TO BOW ECHO. BEFORE THAT...THOUGH...THE 0-1KM SHEAR AT 21Z IS 10-15 KT...INCREASING TO 15-25 KT AT 00Z... HIGHEST IN NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. THESE VALUES WOULD SUPPORT A TORNADIC THREAT. IF CONVECTION GROWS UPSCALE...THE TRACK WOULD TAKE IT SOUTHEAST PRETTY HARD. THEREFORE...WOULD THINK ANY SEVERE THREAT MAY ONLY BE UNTIL 8-9 PM TONIGHT. && .AVIATION...THROUGH 06Z THURSDAY BIGGEST CHALLENGE IS CONVECTIVE POTENTIAL BOTH EARLY THIS MORNING AND AGAIN THIS AFTERNOON. COMPLEX OF THUNDERSTORMS ON NOSE OF LOW LEVEL JET CURRENTLY MOVING ACROSS CENTRAL MINNESOTA. OUT AHEAD OF THIS ACTIVITY IS SOME SCATTERED THUNDERSTORMS OVER NORTHEAST IOWA...SOUTHWEST WISCONSIN AND SOUTHEAST MINNESOTA IN REGIME OF 925MB-850MB WARM ADVECTION. MODELS TAKE THE CENTRAL MINNESOTA CONVECTION EASTWARD...WITH THE MAIN PART STAYING NORTH OF THE TAF SITES THIS MORNING. WITH INSTABILITY EXPECTED TO WEAKEN TO THE EAST OF THE ACTIVITY. SCATTERED CONVECTION IN THE WARM AIR ADVECTION PATTERN MAY AFFECT BOTH THE KRST AND KLSE TAF SITES PRIOR TO 12Z THIS MORNING. ALL OF THESE STORMS WILL WEAKEN THROUGHOUT THE MORNING AS A COLD FRONT THEN APPROACHES THE AREA LATER THIS AFTERNOON. ATMOSPHERE EXPECTED TO RECOVER AND BRING MORE CONVECTION TO THE TAF SITES AFTER 20Z. WITH TIMING/LOCATION STILL SOMEWHAT PROBLEMATIC DID COVER WITH -SHRA AND VCTS ONCE AGAIN...BUT THIS WILL HAVE TO BE REFINED MORE WITH SUBSEQUENT TAF ISSUANCES. FOR THE MOST PART VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD. THE ONLY EXCEPTIONS WILL BE WITHIN THUNDERSTORMS WHERE SOME MVFR AND PERHAPS IFR CONDITIONS WILL BE POSSIBLE...ESPECIALLY THIS AFTERNOON/EVENING...BUT TO FAR OUT TO PROVIDE ANY DETAILS AT THIS TIME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE........AJ AVIATION......RABERDING
Hazardous weather outlook, Jul 27, 11:16 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1116 AM CDT WED JUL 27 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1116 AM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON INTO TONIGHT A BOUNDARY LEFTOVER FROM SHOWERS AND THUNDERSTORMS THIS MORNING WILL ALIGN ITSELF BETWEEN INTERSTATE 90 AND HIGHWAY 20 IN IOWA THIS AFTERNOON. EXPECT THIS BOUNDARY TO SERVE AS A FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT...LIKELY AFTER 3 PM TODAY. THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING WINDS...HEAVY RAINFALL AND EVEN A TORNADO...PARTICULARLY OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. MUCH OF THE SEVERE WEATHER SHOULD END BY 8 OR 9 PM AS THE STORMS DIVE SOUTHEAST TOWARDS INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 90. THE ENVIRONMENT IS ONCE AGAIN FAVORABLE FOR SOME OF THE STORMS TO REACH SEVERE LEVELS...ESPECIALLY IN AREAS SOUTH OF AN OSAGE IOWA...TO BOSCOBEL WISCONSIN LINE. DAMAGING WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. HOWEVER...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED THIS AFTERNOON BETWEEN 3 PM AND 9 PM FOR COUNTIES SOUTH OF INTERSTATE 90. SPOTTERS MAY ALSO BE NEEDED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THURSDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RABERDING/AJ
In the hours before
Local storm report, Jul 27, 8:25 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 AM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN NELSON 44.42N 92.00W
07/27/2011 M3.50 INCH BUFFALO WI FIRE DEPT/RESCUE
SEVERAL CREEKS IN THE AREA FLOWING OUT OF THEIR BANKS.
&&
ADAMSLocal storm report, Jul 27, 9:03 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 AM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 6 S MONDOVI 44.48N 91.67W
07/27/2011 M3.18 INCH BUFFALO WI CO-OP OBSERVER
&&
ADAMSLocal storm report, Jul 27, 11:16 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 AM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 2 SE BROOKS 43.80N 89.61W
07/19/2011 ADAMS WI PUBLIC
LARGE BRANCHES FELL AND TENTS WERE DAMAGED TO APPROX 250
SCOUTS AT CAMP FREELAND LESLIE ON THE ADAMS AND MARQUETTE
COUNTY LINE IN CENTRAL WISCONSIN.
&&
SHEALocal storm report, Jul 27, 11:39 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HEAVY RAIN TUNNEL CITY 44.00N 90.57W
07/27/2011 M2.69 INCH MONROE WI CO-OP OBSERVER
&&
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:33 AM CDT | Areal Flood Advisory | ARX | Buffalo | 3 hr |
| Jul 27, 6:50 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 40 min |
Nearby
Flash Flood Watches in Iowa, 2011Flash Flood Watches in Wisconsin, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.